Minnesota, 2013

Hail in Minnesota, July 25, 2013

July 25, 2013 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced a funnel cloud in Rock County and large hail in Nobles County in southwest Minnesota on the afternoon of July 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a funnel cloud in Rock County and large hail in Nobles County in southwest Minnesota on the afternoon of July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:08 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 25, 2:08 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUL 25 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 308 PM CDT THU JUL 25 2013

THE MCV/WEAK WAVE WILL MOVE THROUGH SOUTHEAST SOUTH DAKOTA INTO
NORTHWEST IOWA THIS EVENING. AT 200 PM CDT...A BOUNDARY WAS IN PLACE
FROM AROUND JACKSON MINNESOTA TO SOUTH OF SIOUX FALLS TO AROUND
VERMILLION. THIS COULD SERVE AS A FOCUS FOR A FEW STRONGER STORMS
THROUGH EARLY EVENING AS THE UPPER LEVEL SUPPORT MOVES ACROSS AND
THE FRONT DRIFTS SOUTH AND EAST. TEMPERATURES HAVE CLIMBED INTO THE
LOWER 80S AND IF MODEL SOUNDINGS ARE CORRECT SOMEWHERE FROM ABOUT 85
TO 87 DEGREES THERE SHOULD BE A GOOD CHANCE FOR A FEW UPDRAFTS TO
DEVELOP. WITH MARGINAL SHEAR AND DECENT INSTABILITY A FEW SEVERE
STORMS WILL STILL BE POSSIBLE BUT SHOULD REMAIN ISOLATED. BY ABOUT
900 TO 1000 PM THE ACTIVITY SHOULD HAVE EITHER DISSIPATED OR MOVED
SOUTH AND EAST WITH CLEARING SKIES EXPECTED.

MUCH COOLER AIR WILL SURGE SOUTH OVERNIGHT AND CONTINUE TO ADVECT
INTO THE AREA ON FRIDAY. THIS WILL BRING COOL CONDITIONS TO THE AREA
WITH TEMPERATURES LIKELY ABOUT 15 DEGREES BELOW NORMAL. LOWS TONIGHT
WILL BE IN THE MID 50S TO LOWER 60S WITH HIGHS FRIDAY FROM THE UPPER
60S IN SOUTHWEST MINNESOTA TO THE MID 70S ALONG THE MISSOURI RIVER
VALLEY. A NORTH TO NORTHWEST WIND OF 15 TO 25 MPH WILL MAKE IT FEEL
DOWNRIGHT COOL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 308 PM CDT THU JUL 25 2013

UNSEASONABLY COOL REGIME WILL PERSIST INTO THE START OF THE WEEKEND.
WITH CLEAR ENOUGH SKIES AND LIGHT ENOUGH WINDS SOME PLACES COULD BE
CLOSE TO RECORD LOWS FRIDAY AND SATURDAY NIGHTS. DAYTIME HIGHS WILL
BE PRETTY COOL TO BOOT. ALL MODELS BRING AN AREA OF MID LEVEL
MOISTURE WITH AT MOST WEAK LIFT CLOSE TO THE SOUTHWEST CORNER OF THE
FORECAST AREA LATE FRIDAY NIGHT BEFORE THE ASSOCIATED WAVE MOVES
FURTHER SOUTHEAST AND IS FOLLOWED BY A LITTLE REINFORCING COOL PUSH
FOR SATURDAY. BETWEEN THE WEAKNESS OF THIS SYSTEM AND THE TINY AREA
THAT COULD BE AFFECTED... HAVE ELECTED TO LEAVE EVEN A SLIGHT CHANCE
RAIN MENTION OUT FOR LATE FRIDAY NIGHT. COOL AIR ALOFT ASSOCIATED
WITH COLD UPPER LOW DIGGING TO THE EAST OF THE AREA LOOKS NOT NEARLY
ENOUGH TO OVERCOME SUBSIDENCE AWAY FROM THE LOW...ABOVE THE LEVEL OF
FAIRLY SHALLOW CLOUDS LIKELY TO DEVELOP WITH HEATING SATURDAY. THIS
SHOULD LEAVE A DECENT AMOUNT OF SUNSHINE OVER THE WESTERN AND
SOUTHERN PARTS OF THE AREA SATURDAY WITH SOME CLOUDS NORTHEAST. THIS
WILL LEAVE COOL TEMPERATURES AS THE MAIN WEATHER FEATURE FRIDAY
NIGHT INTO MOST OF SUNDAY.

SLOW WARMING BEGINNING SUNDAY WILL BE FIRST REFLECTED UPSTAIRS IN
THE FORM OF A SLOW CLOUD INCREASE FROM THE WEST/SOUTHWEST. THIS
PATTERN SHOULD CONTINUE TO DEVELOP AND BRING A THREAT OF RELATIVELY
TAME SHOWERS AND STORMS FOR A FEW DAYS STARTING SUNDAY NIGHT. THIS
WILL DEVELOP AS SLOW SURFACE WARMING STARTS WITH LOW TEMPERATURES
SUNDAY NIGHT. AS THE CENTER OF THE UPPER RIDGE WILL STAY ANCHORED
FROM THE SOUTHWESTERN U.S. INTO THE SOUTHERN PLAINS...THE WARMING
WILL RESULT IN ONLY LOW TEMPERATURES GETTING BACK UP TO NORMAL
DURING THE WEEK...WITH DAYTIME HIGHS ONLY GETTING UP TO SLIGHTLY
BELOW NORMAL. SO...THIS BIG QUESTION IS HOW WIDESPREAD AND
SIGNIFICANT RAINFALL WILL BE NEXT WEEK. RIGHT NOW RAINFALL LOOKS TO
BE ON THE MODEST SIDE...BUT A DECENT SHORT LIVED EVENT COULD DEVELOP
GIVEN A SUFFICIENTLY AMPLIFIED AND PROPERLY TIMES SHORT WAVE COMING
OVER THE RIDGE FROM THE WEST COAST TROUGH. TO HARD TO FINE TUNE A
POTENTIAL EVENT THAT FAR OUT...SO POPS WILL BE IN THE CHANCE
CATEGORY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU JUL 25 2013

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE
AFTERNOON IN MAINLY THE SIOUX CITY AND SIOUX FALLS LOCATIONS. A
FEW SHOWERS WILL BE POSSIBLE AROUND HURON THROUGH EARLY AFTERNOON.
AFTER THIS VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH 18Z FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jul 25, 10:26 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT THU JUL 25 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1126 AM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90.
A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY CLOSER TO
THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA WHERE THERE IS A
THREAT FOR HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70
MPH. TO THE NORTH OF THIS AREA THERE WILL BE A CHANCE FOR SHOWERS
AND THUNDERSTORMS BUT THEY SHOULD NOT BE SEVERE. MOST OF THE
ACTIVITY WILL BE SOUTH AND EAST OF NORTHWEST IOWA BY ABOUT 800 PM
CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 31 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Rock

When
July 25, 2:24 PM CST
Where
Rock County, 1.65 mi ESE of Beaver Creek
Reported by
Public
Coordinates
43.610, -96.340

Hail, Nobles

When
July 25, 3:58 PM CST
Where
Nobles County, 0.5 mi E of Brewster
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.700, -95.460

Large hail caised an unknown amount of damage to vehicles.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466777, 466782.